Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 23, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 8, 2000, 8:27 PM CDT for Chautauqua County, Kansas. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 8, 2000, 8:27 PM CDT (01:27 UTC)
- Expired
- May 8, 2000, 9:30 PM CDT
- In force
- 63 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Chautauqua County, KS
The radar
The Tulsa radar (KINX), 122 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 8:40 PM CDT | Hail 0.75 | Sedan, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.5 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 835 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 414 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 090128 SVRICT KSC019-090230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 827 PM CDT MON MAY 8 2000 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHAUTAUQUA COUNTY IN SOUTHEAST KANSAS * UNTIL 930 PM CDT. * AT 827 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES WEST OF SEDAN...OR ABOUT 45 MILES EAST OF ARKANSAS CITY...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE 8 MILES NORTH OF PERU AROUND 835 PM CDT... 11 MILES NORTH OF NIOTAZE AROUND 840 PM CDT... NEAR HALE AROUND 845 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF NICKELS... WINDS UP TO 60 MILES AN HOUR... VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING... STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE AREA. HEAVY RAINS FLOOD ROADS QUICKLY...SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR CHAUTAUQUA COUNTY UNTIL 930 PM CDT. LAT...LON 3728 9623 3700 9626 3700 9598 3731 9597 NOONAN NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:20 PM CDT, 5 hours 7 minutes earlier.
Area forecast discussion, May 8, 3:20 PM CDT, 5 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 320 PM CDT MON MAY 8 2000 ALL EYES ARE ON NORTHCENTRAL OK AND SOUTHEAST KS FOR TSRA INITIATION IN THE NEXT FEW HOURS. LAPS SOUNDINGS SHOWING STEADILY WEAKENING CAP DURING THE DAY. WITH LIFT EXPECTED TO INTENSIFY AS DIVERGENT LEFT-FRONT QUAD OF UPR JET MOVES OVERHEAD...SHOULD SEE RAPID TSRA DEVELOPMENT ALONG FRONT FROM E OF EMP TO SE OF PNC...POSSIBLY CONTINUING FURTHER SOUTH IF CAP IS SUFFICIENTLY WEAKENED. PLENTY OF INSTABILITY AND SUFFICIENT 0-6KM SHEAR SHOULD SUPPORT SEVERE THUNDERSTORM DEVELOPMENT WITH HAIL/WINDS THE MAIN THREAT...TORNADO THREAT WOULD INCREASE WHERE SURFACE WINDS LOCALLY BACK TO S OR SSE...BEST CHANCE OF THIS IN NE AND NCTRL OK THIS EVENING TO EAST OF SW OK SFC LOW SUGGESTED BY NGM/AVN TONIGHT. OF MORE CONCERN FOR OUR FORECAST AREA IS THE POTENTIAL FOR HEAVY RAINFALL/FLOODING. MY EXPECTATIONS ARE FOR CONVECTION TO DEVELOP LATE THIS AFTERNOON AND THIS EVENING OVER SE KS/NRN OK...WITH DEVELOPMENT OF SLOW MOVING OR EVEN SEMI-STATIONARY MCS AS DIVERGENT LEFT-FRONT QUAD OF UPR JET MOVES IN. ENVIRONMENT WOULD SEEM TO FAVOR PERSISTENT CONVECTIVE DEVELOPMENT ALONG BOUNDARY OVER NRN OK THAT POTENTIALLY "TRAINS" OVER SOUTHEAST KANSAS. GREATEST THREAT AREA FOR HEAVY RAINFALL...WHICH COULD EXCEED 3 OR 4 INCHES...WILL BE SOUTH AND EAST OF A LINE FROM WINFIELD TO YATES CENTER...COVERING MOST OF OUR SE KS COUNTIES. WITH FLASH FLOOD GUIDANCE AROUND 2.5 INCHES/6 HRS...WILL GO WITH A WATCH FOR THE ABOVE MENTIONED AREA. WILL INDICATE SHOWERS/TSTORMS DEVELOPING TONIGHT...SOME POSSIBLY SEVERE SOUTHCENTRAL AND SOUTHEAST...HEAVY RAINFALL POSSIBLE SOUTHEAST. LATEST SURFACE ANALYSIS SHOWS 40S/50S DEWPOINTS SPREADING SOUTHWARD. WITH RAINFALL LATER TONIGHT...THINK LOW TEMPERATURES WILL DROP A FEW DEGREES BELOW NGM MOS GUIDANCE. SHOULD SEE RAIN END FROM WEST TO EAST TOMORROW MORNING...BUT COULD SEE LOW CLOUDS LINGER DURING DAY UNTIL LOW-LEVEL THERMAL TROF MOVES EAST OF AREA. WILL INDICATE POTENTIAL FOR PARTIAL CLEARING DURING THE AFTERNOON PARTICULARLY FOR OUR WESTERN ZONES. WILL GO WITH COOLER NGM MOS GUIDANCE TOMORROW GIVEN TYPICAL WARM BIAS WE'VE BEEN SEEING WITH AVN MOS TEMPERATURES. WHILE LOW CLOUDS SHOULD CLEAR OUT TOMORROW EVENING...MAY SEE HIGH CLOUDS SPILL OVER WEAK RIDGE OVER PLAINS...SO WILL JUST GO PARTLY CLOUDY TOMORROW NIGHT AS WELL AS WEDNESDAY. SHOULD SEE WARM UP WEDNESDAY...WILL AGAIN GO A FEW DEGREES BELOW MOS GUIDANCE FOR HIGH TEMPERATURES...EXCEPT NEAR MOS FOR RSL AREA. WOLF FCSTID = 19 ICT 54 67 49 79 / 90 40 0 0 HUT 53 68 47 79 / 90 40 0 0 EWK 54 67 49 78 / 90 40 0 0 EQA 54 67 49 78 / 90 50 0 0 WLD 55 67 49 78 / 90 50 0 0 RSL 47 68 47 79 / 80 30 0 0 GBD 48 68 47 79 / 80 30 0 0 SLN 51 67 49 78 / 80 40 0 0 MPR 52 67 49 78 / 80 40 0 0 CFV 60 67 49 77 / 90 70 0 0 CNU 59 66 48 77 / 90 60 0 0 K88 58 66 48 76 / 90 60 0 0 .ICT... KS...FLASH FLOOD WATCH FOR MONDAY NIGHT FOR ZONES KSZ070>072... KSZ093>096...KKSZ098>100.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 8:47 PM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 58 min |
| May 8, 9:18 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 57 min |
| May 9, 3:39 AM CDT | Flash Flood Warning | ICT | Labette, Montgomery | 4 hr |
| May 9, 7:22 AM CDT | Flash Flood Warning | ICT | Labette | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.